Attempting to Take Control and It is Working!
I have suffered from emotional anxiety my entire life. I am a nail biter, a mouth biter (inside skin of my mouth) and enjoy laying in bed and sleeping more hours than I am awake.
I am also very creative, bright, driven to get things done once I begin a task, a perfectionist when it comes to getting results, outgoing and smile often.
The two descriptions appear to describe two different people but alas, they describe me. A woman who has been on a self actualization journey for three quarters of her life.
I have taken SSRI's for 11 years. The first half of this was Paxil. Paxil worked great but caused me to gain weight and also produced massive headaches and extreme vertigo if I missed one or two days. The latter half of this time has been supplemented with Celexa. Also a very good SSRI with virtually no side effects for me.
No side effects except for fleeting, occasional thoughts of ending my life, falling into a black hole that seemed vast and inescapable. A few weeks ago, I felt hopeless. I knew that my medication was supposed to help me. When I spoke to my doctor, a suggestion of adding more medications was brought up; a cocktail, if you would, of medications that would help each other and suppress these thoughts.
I hate taking pills. Even a daily vitamin and the thought of increasing my dosage and adding more pills to my day just left me wondering if there would ever be a day where I could live without depending on medications to get me through my day?
With faith in God above and most of all, faith in myself to recognize my symptoms and my success or failure with or without meds, I decided to wean myself off of my "life line" that I have become so dependent upon for the past 11 years.
It has been two weeks now since I halved my medication. I was taking 40 mg. of Celexa and I realized that I could not just stop taking the medication. After all, in many talks I've had with psychologists and with doctors, I have learned that many people crash and develop horrid side effects from stopping medication too quickly.
While SSRI's are not narcotic drugs, if one stops usage suddenly, the effects on the body can produce similar effects. Being one who has taken SSRI's for 11 years, I know that my weaning has to come slowly.
In my first hub, I promised that I would write periodically to inform others of my progress or lack of it. Please know that I am logging anything I am feeling that seems out of the ordinary and that I am becoming very in tune with my body so that I can recognize behaviors that may be surfacing that weren't existent a couple weeks ago.
The first thing I have noticed is that I have stopped biting my nails. This surprised me as I have been a nail biter for years. I have however, begun biting the inside skin in my mouth again. This horrid and painful habit was something I did before I began taking SSRI's. The skin feels soft in my mouth and chewy. When I chew it, it becomes a bit gummy and then I want to chew it more. I am trying daily to stop myself from engaging in this terrible habit but for two weeks, I am finding it difficult to stop. Doctors claim that some people have oral fixations and they choose to eat, smoke, chew or engage in other behaviors where the mouth is doing something. I am still eating and snacking quite a bit and I have gained 5 pounds in the past two weeks but I believe that is due to the snacking I have been engaging in and not the lack of meds.
I have been overweight since I got married in 1990 but my weight increased quite a bit in the past 6 years. I was on my medication during that time so I can't blame the SSRI on this. I have to stop eating so much. One thing at a time however!
I have also noticed that I have less of an urge to pick at loose skin around my fingers and bumps on my body (insect bites, acne).
One thing I have experienced a tiny bit is vertigo. It is mild and occurs when I stand up quickly or am standing for a while and then begin to walk quickly. Stopping for a second and regaining balance helps.
I have had very mild headaches but only three times in the past two weeks. I had been getting horrid migraines every week for the past year and could not understand why. I do not know if the SSRI was causing the migraines or not.
Overall, I feel very good and emotionally, a bit light-hearted. This surprises me. I have not felt the heaviness that I had been feeling before and before I made this decision to lower my meds, I was even feeling an out of control rage at times. My head does feel a bit clearer and I find that I am laughing more.
The stresses in my life are still present but I am trying to focus on myself and no one else. One thing that I find very difficult is the acceptance that I have no control over anyone but myself. Don't get me wrong...I don't want to control others but it seemed in years past that people were more willing to compromise and situations could be controlled more easily. This doesn't seem to be the case anymore where everyone seems so egocentric and wanting their way all the time. In the profession that I work in (teaching), even the children have no qualms about disagreeing and refusing to do things that they find difficult or challenging. My family stresses still exist and I have no more money than I did a couple weeks ago!
For some reason however, I feel a bit more at peace and I am also sleeping better.
Until Next Time...
I will write again on my progress after I have been on this current 1/2 dose of medication for two months. At that time, I should be able to recognize any issues that I still am struggling with.
Once again, want to reinforce the fact that many people truly need to take medications to function in life. People that have serious medical issues should not be ignored. I am a person that chose to place herself (with a doctor's help) on anti-depressants and anti-anxiety medications. I struggled with my moods, my anxiety, my feelings and did not see any other way to help myself. The doctors that I have seen did not demand these medications for me nor have I been diagnosed with any pre-existing conditions that mandate I take my medications.
What I am doing is trying to see if I can live without medications that alter my mind/moods. I still don't know if I can or not.
If you question the efficacy of your medications or if you should continue taking any, I encourage you to speak to your doctor about this and follow their recommendations of how to slowly and effectively wean yourself from them.
More by this Author
This hub doesn't tell you how to get a "six-pack" belly; it focuses on the dangers of having a large stomach. If you resemble Santa Claus outside of the Christmas season, then this is a read for you; man or...
I emplore you to watch the movie Food Inc., if you haven't. It is important that we educate ourselves; even if you aren't willing to change. Modified foods are everywhere; shouldn't you know where you can find them?
It wasn't a hasty decision to take Millie, my Landseer, Newfoundland home when she was a puppy. I had just made the excruciating decision to have my beloved shepherd Lacey put down due to a debilitating brain tumor....
No comments yet.